Missouri, 2009

Damaging Winds in Missouri, July 25, 2009

July 25, 2009 · NWS EAX · 3 events in 2 counties and zones

Isolated severe thunderstorms, were observed across portions of west central Missouri, during the early morning hours of July 25, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms, were observed across portions of west central Missouri, during the early morning hours of July 25, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 11:25 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 24, 11:25 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 AM CDT SAT JUL 25 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/344 PM CDT FRI JUL 24 2009/
A STRONG SHORTWAVE TROUGH WAS DIVING TOWARD THE NRN GREAT LAKES.
THIS TROUGH WAS DRIVING A WEAK COLD FRONT INTO NERN NEBRASKA AND NRN
IOWA. EXCEPT FOR EXTREME ERN IOWA...LITTLE IF ANY THUNDERSTORM
DEVELOPMENT WAS NOTED ALONG THE FRONT. THIS MAY BE DUE TO AN
INCREASING CAP AND DRIER AIR WORKING INTO ERN NEB AND WRN IA.

DEWPOINTS HAVE HELD ACROSS MISSOURI THIS AFTN. HOWEVER...DRIER AIR
WAS SURGING INTO CNTRL AND ERN KS THIS AFTN. MODELS SUGGEST THAT THE
DRIER AIR WILL WORK INTO WRN MO TONIGHT AS SFC WINDS CONTINUE TO
VEER. FORECAST SOUNDINGS VERIFY THE DRYING THIS EVENING WITH ONLY
WEAK INSTABILITY FOR THE WRN GRIDS TONIGHT. NOCTURNAL COOLING WILL
ALSO INHIBIT DEVELOPMENT ALONG WITH A MODEST CAP. FOR THE ERN
GRIDS...MOISTURE WILL BE MORE ABUNDANT AND DEEPER BUT A MODEST
ELEVATED WARM LAYER WILL REMAIN IN PLACE. HOWEVER...EXPECT
THUNDERSTORMS TO DEVELOP IN SCNTRL IA EARLY THIS EVENING AND MOVE SE
INTO THE ERN GRIDS AFT 01Z. FCST SOUNDINGS SUGGEST THAT MUCAPES OF
AROUND 2000 J/KG ARE PSBL WITH WEAK TO MODERATE LINEAR SHEAR. GIVEN
THE SHEAR AND CAPE...CANNOT RULE OUT LARGE HAIL AND DAMAGING WINDS.
FURTHER WEST...OVER THE WRN GRIDS...THE SVR POTENTIAL LOOKS LOW.

THE FRONT WILL MOVE OUT OF THE SRN CWA SAT MORNING...ENDING THE
CONVECTIVE THREAT. THE AIR MASS BEHIND THE FRONT IS ONLY A LITTLE
COOLER WITH THE GUIDANCE LOOKING GOOD. OTHERWISE...IT WILL BE MAINLY
DRY FOR THE WEEKEND. CANNOT RULE OUT ISOLATED THUNDERSTORM WITH ANY
WEAK BOUNDARY OR WEAK SHORTWAVE THIS WEEKEND.

DB

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

FLOW PATTERN OVER THE CONUS LOOKS TO REMAIN VERY PERSISTENT THROUGH
THE MEDIUM RANGE PERIOD...WITH THE FULL SUITE OF MODELS DISPLAYING
GOOD CONSISTENCY IN DEPICTING GENERAL NWLY FLOW ACROSS THE LOWER
MISSOURI RIVER VALLEY. HOWEVER...THE TRADITIONAL DISCREPANCIES
REGARDING INDIVIDUAL SHORTWAVES PROPAGATING THROUGH THE FAST FLOW
REGIME ALOFT CONTINUE. SAW LITTLE REASON TO DEVIATE FAR FROM THE
CONSISTENT ECMWF...BLENDING IN SOME GENERAL DETAILS FROM THE
OPERATIONAL GFS AND ITS CORRESPONDING ENSEMBLES.

PRIMARY FOCUS FOR SENSIBLE WEATHER DURING THIS PERIOD WILL BE A
FRONTAL PASSAGE AND ASSOCIATED CONVECTIVE CHANCES TUESDAY. MUCH LIKE
TODAY...QUALITY OF PREFRONTAL MOISTURE REMAINS IN QUESTION...HOWEVER
WITH LOWER AMPLITUDE TROUGHING OVER THE ERN CONUS AND SUBTROPICAL
RIDGING RETROGRADING WWD ALONG THE ERN GULF COAST...IT APPEARS MORE
SUBSTANTIAL AND DEEPER MOISTURE MAY BE AVAILABLE FOR MORE ROBUST
THUNDERSTORM DEVELOPMENT. MINOR TIMING AND POSITIONING UNCERTAINTY
PRECLUDE HIGHER POPS AT THIS TIME...THOUGH HAVE STARTED TRENDING
POPS UPWARD DURING THIS TIME FRAME. OPERATIONAL GFS CONTINUES TO
FORECAST A FEW MORE SIGNIFICANT CONVECTIVELY GENERATED VORTICITY
CENTERS ALONG THIS BOUNDARY...AND LINGERS THE FRONTAL BOUNDARY AND
PRECIPITATION SHIELD LONGER THROUGH MUCH OF THE CWA. WHILE CERTAINLY
PLAUSIBLE...CANNOT RELIABLY PIN A FORECAST ON A MESOSCALE PROCESS
THIS FAR IN ADVANCE. ANOTHER FRONT MAY BE POSSIBLE TOWARDS THE END
OF THIS MEDIUM RANGE PERIOD...HOWEVER THE PATTERN TREND TOWARDS
INCREASED RETROGRESSION AND POSSIBLE DEAMPLIFICATION LEAD TO MUCH
HIGHER UNCERTAINTY...AND DO NOT JUSTIFY HIGHER POPS FOR ANY
PARTICULAR TIME FRAME JUST YET.

LOW SPREAD AMONG ENSEMBLE TEMPERATURE GUIDANCE SHOULD LEAD TO A
RELATIVELY HIGHER CONFIDENCE TEMPERATURE FORECAST. OPERATIONAL MEX
GUIDANCE PACKAGE TENDED TO LIE AT THE UPPER END OF ENSEMBLE MEMBERS.
HAVE TRENDED FORECAST TOWARDS ENSEMBLE MEANS...ADVERTISING NEAR
CLIMATOLOGY IN PREFRONTAL SITUATIONS...AND SLIGHTLY BELOW CLIMO POST
FRONTAL. STILL NOTHING THAT WOULD BE CONSIDERED ABNORMALLY WARM CAN
BE SEEN IN FORECAST MODELS DURING OR EVEN JUST BEYOND THE MEDIUM
RANGE.

21

&&

.AVIATION...
FOR THE 06Z TAFS...MAIN CONCERN IS THE POTENTIAL OF CONVECTION
OVERNIGHT. THE DEVELOPMENT OF CONVECTION ON FRONTAL BOUNDARY MOVING
SOUTH THROUGH THE TAF SITES EARLY THIS MORNING...WILL BE BATTLING
THE CIN IN PLACE...ALTHOUGH THE 00Z WRF SUGGESTS THE CAP WEAKENING
SLIGHTLY AS THE FRONT MOVES SOUTH IN NORTHWEST MISSOURI AT 06Z. SO
FAR HAVE NOT SEEN ANY SIGNS OF THAT HAPPENING AND WILL GO WITH THE
IDEA OF THE CAP HOLDING CONVECTION AT BAY. HOWEVER...THERE IS THE
POTENTIAL OF A NARROW CORRIDOR OF ISENTROPIC LIFT DROPPING SOUTH
ACROSS THE REGION. AT THIS POINT PREFERRING THE 03Z RUC IDEA OF THIS
LIFT NOT AIDING IN STORM DEVELOPMENT UNTIL FRONT IS PRETTY MUCH
SOUTH OF THE KANSAS CITY TAF SITES AFTER 09-10Z. FOR NOW WILL GO
WITH CB GROUPS TO INDICATED THE TIME PERIODS WHEN ANY CONVECTION
ASSOCIATED WITH THIS ELEVATED LIFT MIGHT BE IN THE AREA.

HAVE SEEN SOME POST FRONTAL STRATUS DEVELOPING IN SOUTHWEST IOWA.
WITH LACK OF RAIN FURTHER SOUTH...THINKING THE EXPANSION OF THIS
AREA NOT LIKELY.  WILL PLACE A SCATTERED MVFR DECK AT KSTJ IN CASE
SOME OF THIS STRATUS COULD SLIDE DOWN THE MISSOURI RIVER
VALLEY...BUT LEAVE THE MENTION OUT OF KMCI AND KMKC.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 24, 12:01 PM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT FRI JUL 24 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF EASTERN NEBRASKA AND
CENTRAL IOWA LATE THIS AFTERNOON AHEAD OF AN ADVANCING COLD FRONT.
THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWARD TOWARDS THE
NORTHERN PORTIONS OF THE OUTLOOK AREA THIS EVENING...AND THROUGH THE
REMAINDER OF THE OUTLOOK AREA OVERNIGHT. A FEW STRONG TO POSSIBLY
SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. THE AREA WITH THE HIGHEST
PROBABILITY FOR ANY STRONG TO SEVERE THUNDERSTORMS IS EAST OF
INTERSTATE 35 AND NORTH OF THE HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY RETURN TO THE OUTLOOK AREA BY MONDAY NIGHT THROUGH
TUESDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER THE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT EAST OF INTERSTATE 35 AND
NORTH OF ROUTE 36.

In the hours before

Special weather statement, Jul 24, 10:18 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1118 PM CDT FRI JUL 24 2009

MOZ008-250445-
SCHUYLER-
1118 PM CDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN SCHUYLER COUNTY UNTIL
1145 PM CDT...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTH OF LANCASTER...MOVING SOUTHEAST
AT 30 MPH.

DIME TO PENNY SIZE HAIL ALONG WITH 30 TO 40 MPH ARE WITH THIS STORM.

THIS STORM WILL TRACK ACROSS MOSTLY RURAL AREAS OF NORTHEAST
SCHUYLER COUNTY INCLUDING THE CITY OF DOWNING AROUND 1140 PM CDT.

LAT...LON 4060 9235 4041 9236 4059 9259 4060 9259
      4060 9237

DUX
Special weather statement, Jul 24, 10:45 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CDT FRI JUL 24 2009

MOZ007-008-017-250530-
ADAIR-PUTNAM-SCHUYLER-
1145 PM CDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ADAIR...SOUTHEASTERN
PUTNAM AND SOUTHERN SCHUYLER COUNTIES UNTIL 1230 AM CDT...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
QUEEN CITY TO 8 MILES SOUTHEAST OF UNIONVILLE...MOVING SOUTHEAST AT
40 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT LIGHTNING ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  QUEEN CITY AROUND 1155 PM CDT.
  GREENTOP AROUND MIDNIGHT CDT.
  KIRKSVILLE AROUND 1215 AM CDT.
  BRASHEAR AROUND 1230 AM CDT.

THE TOWNS OF LIVONIA...WORTHINGTON AND GIBBS ARE ALSO IN THE PATH OF
THESE STORMS.

LAT...LON 4006 9237 4035 9286 4038 9286 4038 9292
      4045 9303 4052 9272 4038 9235

DUX
Special weather statement, Jul 24, 11:34 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 AM CDT SAT JUL 25 2009

MOZ017-025-250600-
ADAIR-MACON-
1234 AM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MACON AND SOUTHEASTERN
ADAIR COUNTIES UNTIL 100 AM CDT...

AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KIRKSVILLE...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  BRASHEAR AROUND 1245 AM CDT.
  LA PLATA AROUND 1250 AM CDT.

THE TOWNS OF MILLARD...KIRKSVILLE AND GIBBS ARE ALSO IN THE PATH OF
THIS STORM.

LAT...LON 3989 9229 4017 9273 4027 9262 4018 9234
      3996 9234 3996 9230

DUX

The radar

The Pleasant Hill radar (KEAX), 38 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 25, 12:10 AM CST
Where
Jackson County, 0.54 mi E of Sugar Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.120, -94.460

Powerlines were reported down, around Kaufman and Arrowhead stadiums. Trees were also reported blown onto Interstate 435.

Thunderstorm Wind, Jackson

When
July 25, 12:22 AM CST
Where
Jackson County, 0.87 mi SE of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.010, -94.270

A tree was blown down on Stone Creek Road.

Thunderstorm Wind, Johnson

When
July 25, 12:55 AM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -93.730

Full trees were reported snapped off, in downtown Warrensburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188277, 188278, 188279.